Oklahoma, 2016

Wildfire in Oklahoma, February 8, 2016

February 8, 2016 · NWS TSA · 2 events in 2 counties and zones

Warm, dry, and windy conditions combined with dormant vegetation resulted in the rapid spread of wildfire on February 9th. Over 1000 acres were burned in a fire in Pittsburg County and over 600 acres were burned in Latimer County by a wildfire.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Warm, dry, and windy conditions combined with dormant vegetation resulted in the rapid spread of wildfire on February 9th. Over 1000 acres were burned in a fire in Pittsburg County and over 600 acres were burned in Latimer County by a wildfire. No structures were known to be involved in either fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 8, 10:37 AM CST, 23 minutes earlier.

Area forecast discussion, Feb 8, 10:37 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
1037 AM CST MON FEB 8 2016

.DISCUSSION...
A very windy and cooler day is in progress across eastern Oklahoma
and northwest Arkansas. Have added the mention of scattered snow
flurries across parts of far northeast Oklahoma and northwest
Arkansas for the rest of the day. Otherwise, the current forecast
appears to be on track.

Update on the way.

&&

.TSA Watches/Warnings/Advisories...
OK...Wind Advisory until 6 PM CST this evening for OKZ049-053>076.

AR...Wind Advisory until 6 PM CST this evening for ARZ001-002-010-011-
     019-020-029.

&&

SHORT TERM...05
LONG TERM....22

PLATE
Hazardous weather outlook, Feb 8, 5:00 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CST MON FEB 8 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CST MON FEB 8 2016

...VERY HIGH FIRE DANGER TODAY ACROSS EASTERN OKLAHOMA
   AND NORTHWEST ARKANSAS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SIGNIFICANT WINDS.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS.
	ONSET...THIS MORNING.

FIRE WEATHER DANGER.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS.
	ONSET...THIS MORNING.

    AREA AT GREATEST RISK...LOCATIONS WEST OF A FORT SMITH ARKANSAS
                            TO BARTLESVILLE OKLAHOMA LINE.

DISCUSSION...
GUSTY NORTHWEST WINDS WILL INCREASE TODAY AND WILL COMBINE WITH A
VERY DRY AIRMASS CURRENTLY IN PLACE. DRY FUELS...STRONG WINDS AND
LOW RELATIVE HUMIDITY VALUES WILL BE MOST FAVORABLE FOR QUICK
IGNITION LEADING TO RAPID AND UNCONTROLLABLE FIRE SPREAD
TODAY...ESPECIALLY ACROSS PORTIONS OF EASTERN OKLAHOMA WHERE THE
LOWEST RELATIVE HUMIDITY VALUES AND STRONGEST WINDS ARE EXPECTED.

AS WINDS BEGIN TO SUBSIDE TONIGHT AND RELATIVE HUMIDITY VALUES
INCREASE...FIRE DANGER WILL LESSEN SOME DURING THE OVERNIGHT
HOURS.

A FIRE DANGER STATEMENT HAS BEEN ISSUED FOR TODAY.
PLEASE SEE /OKCRFDTSA/ FOR DETAILS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY AND WEDNESDAY...HIGH FIRE WEATHER POTENTIAL.
THURSDAY THROUGH SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
DRY CONDITIONS WILL CONTINUE FOR THE REST OF THE UPCOMING
WEEK. WHILE OVERALL LESS WINDY CONDITIONS ARE EXPECTED BEYOND
MONDAY...A LIMITED FIRE DANGER RISK WILL CONTINUE TUESDAY AND
WEDNESDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Latimer

When
February 8, 11:00 AM CST to 11:00 PM CST
Where
Latimer forecast zone
Reported by
State Official
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Wildfire, Pittsburg

When
February 8, 11:00 AM CST to 11:00 PM CST
Where
Pittsburg forecast zone
Reported by
State Official
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622083, 622084.